Hypoglycemia is a medical emergency
To help myself remember and apply medical concepts, I break them down into the most simple terms I can. While most rapid response calls are for problems related to oxygen delivery, hypoglycemia is a problem of ATP generation.
Hypoglycemia is a common reason for activation of in-hospital rapid response teams. It constitutes a medical emergency, however most individuals will recover completely with treatment.
Hypoglycemia may range from a mild lowering of glucose ( < 70 mg/dL) with minimal or no symptoms to severe hypoglycemia (< 40 mg/dL) and neurological symptoms.
The lack of ATP generation results in both adrenergic and CNS responses which comprise the symptoms of hypoglycemia.
Signs and symptoms of hypoglycemia
Adrenergic signs and symptoms
The adrenergic signs and symptoms of hypoglycemia include anxiety, irritability, dizziness, diaphoresis, pallor, tachycardia, headache, shakiness, and hunger.
CNS signs and symptoms
The CNS signs and symptoms of hypoglycemia include altered mental status that proceeds to headache, malaise, impaired concentration, confusion, disorientation, irritability, lethargy, slurred speech, and irrational or uncontrolled behavior.
More serious CNS effects include seizures and hemiplegia.
At a blood glucose level of 10 mg/dL hypoglycemia manifests as coma, pupillary dilation, shallow breathing, bradycardia, and hypotonicity.
When responding to any in-hospital rapid response call where an adrenergic sign of hypoglycemia or altered mental status is present, a fingerstick blood glucose value should be checked immediately.
Causes of hypoglycemia
Common causes of hypoglycemia in the inpatient setting are:
Drug effect (usually insulin or other hypoglycemics)
Antidiabetic medication use without appropriate carbohydrate intake
Critical illness such as major organ failure, sepsis, and severe trauma
Other causes include:
Ingestion of large amounts of alcohol or salicylates
Sudden reduction of corticosteroid dose
Reduction of rate of intravenous dextrose
Interruption of enteral feedings or parenteral nutrition
Treatment of hypoglycemia
Treatment of hypoglycemia should occur as quickly as possible to prevent neurologic injury.
The two decision points in treatment are:
1. Whether the patient can take oral glucose
2. Whether the patient has IV access
In patients with hypoglycemia who can take oral glucose, 20 grams of glucose should be administered. If glucose gel or tablets are not immediately accessible, 4 ounces of orange or apple juice can be used.
In patients with hypoglycemia who are unable to take oral glucose, IV access should be established and 50 mL of 50% dextrose (25 g) should be administered rapidly.
In patients with hypoglycemia who are unable to take oral glucose and are without IV access, glucagon 1mg IM should be administered immediately.
Glucagon stimulates adenylate cyclase to produce increased cyclic AMP. This promotes hepatic glycogenolysis and gluconeogenesis causing blood glucose levels to increase. This antihypoglycemic effect is dependent upon preexisting hepatic glycogen stores.
Extra hepatic effects of glucagon include relaxation of the smooth muscle of the stomach, duodenum, small bowel, and colon.
Nausea and vomiting from glucagon is rare when used at a dose of 1mg IM.
Once the hypoglycemia is treated, efforts should be made to evaluate and treat the underlying cause. A thorough review of recent and current medications is essential to this process, even if it is to rule out medications as a cause.
Blood glucose should be rechecked 15 minutes after the first intervention. Additional blood glucose monitoring should be done depending on the cause of hypoglycemia.
Antidote to sulfonylurea induced hypoglycemia
If the cause of hypoglycemia is due to a sulfonylurea, an antidote is available. Sulfonylureas work by stimulating insulin release from the pancreatic beta cells and reducing glucose output from the liver.
A direct antidote to sulfonylureas is octreotide. Octreotide mimics natural somatostatin by inhibiting the release of serotonin, gastrin, VIP, insulin, glucagon, secretin, motilin, and pancreatic polypeptide.
Usually, patients with hypoglycemia from sulfonylureas will have recurrent episodes of severe hypoglycemia until the sulfonylurea is cleared. Giving a subcutaneous dose of 50 to 100 mcg octreotide can stop the insulin release caused by sulfonylureas and stabilize the patient’s blood glucose.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.